Kentucky, 2018

Hail and Damaging Winds in Kentucky, July 5, 2018

July 5, 2018 · NWS JKL · 6 events in 3 counties and zones

Isolated to scattered strong to severe thunderstorms moved across portions of eastern Kentucky during the evening hours of July 5, 2018. The worst damage occurred in northeastern Frenchburg in Menifee County, where several hardwood trees were uprooted and a house had a portion of its metal roofing peeled back.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated to scattered strong to severe thunderstorms moved across portions of eastern Kentucky during the evening hours of July 5, 2018. The worst damage occurred in northeastern Frenchburg in Menifee County, where several hardwood trees were uprooted and a house had a portion of its metal roofing peeled back. London and Stanton also sustained wind damage as trees were blown down and hail up to the size of quarters fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 5, 2:49 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 2:49 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
349 PM EDT Thu Jul 5 2018

.SHORT TERM...(This evening through Friday night)
Issued at 349 PM EDT THU JUL 5 2018

The afternoon surface analysis shows a cold front and surface high
pressure slowly pushing southward into the Upper Midwest, with
weaker surface high pressure placed in the Eastern US. The
convection has slowly started increasing this afternoon amid an
unstable and moist environment. The best POPs so far this
afternoon have generally been around Lake Cumberland and across
the Bluegrass. These will be primarily mesoscale dominated
processes through the afternoon and evening and therefore kept
POPs in the slight to chance range through the period.

The aforementioned cold front will slowly progress southward
toward the region late tonight into Friday. This along with slight
height falls will be the focus for convection for Friday and did
generally keep the better POPs along and south of I-64. This is
the area that stands to see the best potential for instability to
build ahead of the lifting associated with the boundary. This
boundary will slide southward and bring much drier airmass to
round out the period, with PWATs dropping below 1 inch through the
afternoon and evening hours Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 349 PM EDT THU JUL 5 2018

High pressure will build south for the weekend allowing for dry
and cooler conditions to be seen. The upper level ridge may break
down a bit by Sunday afternoon allowing for a few showers or
storms to develop in the Cumberland plateau into central Kentucky.
The 12z GFS is looking much more active next week, at least with
regards to afternoon convection. Thus, at least low end pops will
be introduced into each period from Sunday through Thursday. A
frontal boundary may drop in and stall over the region by mid
week, allowing for better chances of organized convection. While
temperatures will rebound back into the mid to upper 80s by
Sunday, they should generally remain around that level through
next week. This will keep the heat from becoming an issue again
next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 741 AM EDT THU JUL 5 2018

Fog will bring sub-VFR conditions early this morning in many
valleys and where significant rain occurred late Wednesday.
Isolated showers and thunderstorms will also bring sub-VFR
conditions to some locations this afternoon and tonight. Fog could
also bring restrictions in valleys again late tonight. Otherwise,
VFR conditions are forecast. Winds will be light (except near
thunderstorms).

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJ
LONG TERM...KAS
AVIATION...HAL
Hazardous weather outlook, Jul 5, 2:51 PM EST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
351 PM EDT Thu Jul 5 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
351 PM EDT Thu Jul 5 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible though this evening. Some of the
stronger storms could produce gusty winds and torrential rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times Friday into early Friday
evening and again from Saturday through Wednesday during the
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/KAS

In the hours before

Special weather statement, Jul 5, 4:38 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
538 PM EDT THU JUL 5 2018

KYZ044-052215-
Fleming-
538 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FLEMING COUNTY...

At 537 PM EDT, a strong thunderstorm was located near Fairview, or 15
miles west of Flemingsburg, moving south at 20 mph.

Winds in excess of 35 mph are possible with this storm.

Locations impacted include...
Fairview, Cowan and Ewing.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3847 8389 3833 8381 3832 8384 3834 8384
      3834 8386 3835 8386 3836 8388 3835 8390
      3836 8389 3836 8392 3842 8395 3844 8398
      3849 8393
TIME...MOT...LOC 2137Z 344DEG 17KT 3845 8402

GEOGERIAN
Special weather statement, Jul 5, 4:43 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
543 PM EDT THU JUL 5 2018

KYZ106-107-052215-
Johnson-Morgan-
543 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MORGAN AND
NORTHWESTERN JOHNSON COUNTIES...

At 543 PM EDT, a strong thunderstorm was located over Gillem Branch,
or 7 miles southwest of Blaine, moving south at 20 mph.

Winds in excess of 35 mph are possible with this storm.

Locations impacted include...
Moon, Flatgap, Mima, Keaton, Barnrock, Winifred, Elna, Win, Ophir,
Gillem Branch, Redbush, Silverhill and Relief.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3798 8302 3796 8300 3800 8296 3797 8285
      3786 8284 3785 8299 3789 8304 3787 8304
      3787 8306 3789 8309 3801 8308 3800 8305
      3801 8303
TIME...MOT...LOC 2143Z 359DEG 17KT 3797 8297

GEOGERIAN
Special weather statement, Jul 5, 5:13 PM EST, 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
613 PM EDT THU JUL 5 2018

KYZ050-051-052245-
Montgomery-Bath-
613 PM EDT THU JUL 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MONTGOMERY AND
NORTHWESTERN BATH COUNTIES...

At 613 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sharpsburg to near Winchester.
Movement was southeast at 20 mph.

Winds of around 35 mph are possible with these storms.

Locations impacted include...
Mount Sterling, Sharpsburg, Judy, Prewitt, Sideview, Grassy Lick,
Wades Mill, Bethel, Flat Creek, Stoops, Klondike and Ewington.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3826 8379 3796 8398 3812 8408 3814 8406
      3817 8399 3823 8393 3830 8384
TIME...MOT...LOC 2213Z 337DEG 17KT 3826 8395 3792 8418

GEOGERIAN
Special weather statement, Jul 5, 5:21 PM EST, 38 minutes before
Special Weather Statement
National Weather Service JACKSON KY
621 PM EDT THU JUL 5 2018

KYZ088-118-052245-
Harlan-Letcher-
621 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN AND SOUTH
CENTRAL LETCHER COUNTIES...

At 620 PM EDT, a strong thunderstorm was located over Big Black
Mountain, or 13 miles south of Whitesburg, moving southwest at 10
mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Lynch, Benham, Rock House, Holmes Mill, Oven Fork, Clover, Clover
Fork, Lewis Creek, Eolia, Big Black Mountain, Partridge, Maggard and
Day.

LAT...LON 3679 8318 3711 8280 3713 8270 3712 8272
      3705 8272 3701 8279 3701 8283 3698 8287
      3693 8286 3688 8289 3685 8301 3685 8307
      3683 8310 3680 8310 3677 8313
TIME...MOT...LOC 2220Z 062DEG 10KT 3693 8290

CGAL
Special weather statement, Jul 5, 5:43 PM EST, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
643 PM EDT THU JUL 5 2018

KYZ050-058>060-052330-
Montgomery-Menifee-Estill-Powell-
643 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTHEASTERN
MONTGOMERY...NORTHEASTERN ESTILL AND SOUTHWESTERN MENIFEE COUNTIES...

At 643 PM EDT, a strong thunderstorm was located near Cat Creek, or
near Stanton, moving south at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Stanton, Jeffersonville, Clay City, Clay Lick, Means, Levee, Bowen,
Cedar Groves, Slade, Bean, Waltersville, Virden, Vaughns Mill,
Hardwick, Rosslyn, Knowlton, Haystack, Rogers Chapel, Westbend and
Fitchburg.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3799 8375 3780 8364 3778 8366 3771 8392
      3787 8402 3787 8401 3790 8399 3792 8399
      3793 8397 3797 8399
TIME...MOT...LOC 2243Z 340DEG 16KT 3789 8383

GEOGERIAN
Special weather statement, Jul 5, 5:45 PM EST, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
645 PM EDT THU JUL 5 2018

KYZ088-118-052315-
Harlan-Letcher-
645 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARLAN AND SOUTH CENTRAL
LETCHER COUNTIES...

At 644 PM EDT, a strong thunderstorm was located over Rock House, or
16 miles southwest of Whitesburg, moving southwest at 10 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Cumberland, Lynch, Benham, Rock House, Holmes Mill, Oven Fork,
Clover, Dizney, Clover Fork, Cranks, Clover-Darby, Dongola, Lewis
Creek, Closplint, Blair, Lejunior, Eolia, Clutts, Big Black Mountain
and Partridge.

LAT...LON 3678 8323 3710 8283 3713 8270 3712 8272
      3705 8272 3701 8278 3701 8283 3698 8287
      3693 8286 3688 8289 3685 8301 3685 8307
      3678 8313 3674 8314 3674 8316
TIME...MOT...LOC 2244Z 062DEG 10KT 3691 8296

CGAL

The radar

The Jackson,KY radar (KJKL), 56 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Powell

When
July 5, 5:59 PM EST
Where
Powell County, 0.32 mi E of Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.850, -83.864

A Skywarn Spotter observed a large tree blown down off of Railroad Street in the Brookside Cottages Subdivision of Stanton.

Thunderstorm Wind, Powell

When
July 5, 5:59 PM EST to 6:00 PM EST
Where
Powell County, 0.54 mi WNW of Stanton Arpt to 0.64 mi SSW of Stanton Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.854, -83.859

A trained spotter and a local media outlet reported trees down from Maple Street in Stanton south to Mountain Parkway.

Thunderstorm Wind, Menifee

When
July 5, 6:15 PM EST to 6:16 PM EST
Where
Menifee County, 1.59 mi NE of Frenchburg to 0.69 mi NE of Frenchburg
Measured
96 kt (110 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.968, -83.611

Winds from a microburst, estimated at 100 to 110 mph, felled numerous trees and large branches in and just northeast of Frenchburg. The damage began just east of Kentucky Highway 36 near the water treatment plant, and ended east of Highway 36 near a salt storage structure, where the thick tarp covering of the structure was damaged. Some damage was also noted just west of Highway 36, including downed power lines resulting in the closure of the highway for several hours. Some shingles were blown off of a small shed, and metal roofing was peeled off of the roof of a house. The most intense damage occurred along a 125 yard stretch just south of Sorrell Road to Beaver Creek, where estimated winds of 100 to 110 mph broke trunks and uprooted several hardwood trees.

Hail, Laurel

When
July 5, 8:14 PM EST
Where
Laurel County, London
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.130, -84.080

Local emergency management reported dime to quarter sized hail in London.

Thunderstorm Wind, Laurel

When
July 5, 8:14 PM EST to 8:17 PM EST
Where
Laurel County, 0.76 mi NE of (Loz)mcgee Fld Londo to 1.3 mi WNW of Lily
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.089, -84.071

A wind gust of 64 mph was recorded by the London ASOS. Additionally, a broadcast media outlet relayed a report of a severe thunderstorm wind gust on Interstate 75 northwest of Lily.

Thunderstorm Wind, Laurel

When
July 5, 8:17 PM EST
Where
Laurel County, 1.86 mi NW of (Loz)mcgee Fld Londo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.102, -84.099

Dispatch reported a tree was blown down onto a house on Hicks Lane southwest of London.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756165, 756166, 756163, 756164, 756169, 756168.